AV Receivers and external amp.

Auditor55

Auditor55

Senior Audioholic
I think this might be the ONLY forum where about 50% of the members don't believe that all amps have a sound signature of their own and that adding an amp usually won't improve the SQ.

On most forums I've seen, it's about 5% vs 95% in favor of "adding amps will improve SQ 100%". :D

This is one of the reasons AH is pretty much the ONLY forum that I frequent. :D
Those types just have disposable income that they want to spend.
 
D

David Harper

Audioholic Intern
I have Tendinitis, which is ringing or buzzing of the inner ear. Some days it’s really bad other days not so much and some not many it’s very little or golden Silence. There’s no Cure for Tendinitis.
I did a lot of research about it and certain drugs make it worse; nsaid pain drugs (ibuprofen, naproxen, etc.) some high blood-pressure drugs ( ace inhibitors like lisinopril) decongestants and some other drugs.Like you sometimes mine is loud and other times it (almost) goes away. Mine sounds like a hiss.
 
lovinthehd

lovinthehd

Audioholic Slumlord
I have Tendinitis, which is ringing or buzzing of the inner ear. Some days it’s really bad other days not so much and some not many it’s very little or golden Silence. There’s no Cure for Tendinitis.
You mean tinnitus ?
 
John Parks

John Parks

Senior Audioholic
I did a lot of research about it and certain drugs make it worse; nsaid pain drugs (ibuprofen, naproxen, etc.) some high blood-pressure drugs ( ace inhibitors like lisinopril) decongestants and some other drugs.Like you sometimes mine is loud and other times it (almost) goes away. Mine sounds like a hiss.
Interesting! I did not know that about ibuprofen and naproxen - I will have to experiment to see if they affect my own tinnitus. I have found that caffeine really makes it pretty loud as does excess alcohol (the morning/day after). My tinnitus covers several frequencies (the hiss and whine). Sometimes the hiss is louder, sometimes the whine, sometimes they have a party all at once! Awesome... :rolleyes:
 
Gmoney

Gmoney

Audioholic
I did a lot of research about it and certain drugs make it worse; nsaid pain drugs (ibuprofen, naproxen, etc.) some high blood-pressure drugs ( ace inhibitors like lisinopril) decongestants and some other drugs.Like you sometimes mine is loud and other times it (almost) goes away. Mine sounds like a hiss.
Man thanks! i’m on lisinopril! gotta Dr. appointment at the end of this month will get him to change up for sure on my blood pressure meds. Thanks Bro!! Mine is a very high hiss also. I just learned to live with it.
 
Gmoney

Gmoney

Audioholic
Interesting! I did not know that about ibuprofen and naproxen - I will have to experiment to see if they affect my own tinnitus. I have found that caffeine really makes it pretty loud as does excess alcohol (the morning/day after). My tinnitus covers several frequencies (the hiss and whine). Sometimes the hiss is louder, sometimes the whine, sometimes they have a party all at once! Awesome... :rolleyes:
Awe man! caffeine too! come to think of it, after my morning coffee it does start up.
 
ellisr63

ellisr63

Full Audioholic
I think this might be the ONLY forum where about 50% of the members don't believe that all amps have a sound signature of their own and that adding an amp usually won't improve the SQ.

On most forums I've seen, it's about 5% vs 95% in favor of "adding amps will improve SQ 100%". :D

This is one of the reasons AH is pretty much the ONLY forum that I frequent. :D
I think the main reason people get new amps is because they think they need to have 200, 300, 400wpc regardless of the efficiency of their speakers.

Sent from my SM-T830 using Tapatalk
 
ATLAudio

ATLAudio

Full Audioholic
My take on using an external amp from an AVR...

Lower Price, light weight, high power... pick two.

I use one for my LR. I don't care as much about SOTA for surround channels, so long as I don't hear obvious clipping, or some such while playing movies at reference volume, and I don't with my Denon X4000. While most amps today tend to sound more alike than different, there are some things I appreciate in a separate power amp which do provide superior audio performance.

First is better heat management, I love the AVR I have but I can slow roast a brisket on the thing. Fortunately I can turn off the front channels, and that helps a little so the AVR can just focus on surround. Another issue is power supply. Except for the absolute best AVRs (the one's more than 2k, and sometimes not even those) the manufacturer can't make money with a proper power supply, and fit everything else in a chassis that needs to be a certain size or that many more consumers won't buy it. Many AVRs simply can't handle much below 8 ohms, 6 ohms minimum, to say nothing about adequate <4 ohm performance.

That said, I got an old Denon POA 2800 power amp that I got used from a friend for $50. Price matters to an extent, but it doesn't take much, especially on the used market. Just be careful with used amps, an amp can last 20 years, blow it's lid, and there's no shame; it still had a good run. But, the next one on the line could last decades longer. So if you buy an old amp, tuck this little tidbit away.

New video from Gene
 
AcuDefTechGuy

AcuDefTechGuy

Audioholic Jedi
First is better heat management, I love the AVR I have but I can slow roast a brisket on the thing.
Some AVRs actually operate at a lot lower temp than some AVPs.

For example, Yamaha AVRs are known to operate at lower temp than some AVPs.
 
D

David Harper

Audioholic Intern
List of meds (way too many to count) that are associated with tinnitus:


Ibuprofen: ~ less than 3% incidence
Lisinopril: ~ 1% incidence
Caffeine: listed, but no % of incidence
I wouldn't give too much credibility to those incidence %.Because tinnitus is such a subjective phenomenon it would be very difficult to get a reliable objective result on that. It would require a very carefully controlled double-blind study. In my case both nsaids and lisinopril aggravated mine. What complicates this is that these things are not immediate. That is, one must discontinue a drug for an extended period to know if it was aggravating the condition. Also, the worsening effect of a drug on tinnitus may be a delayed and subtle onset which the person doesn't associate with cause and effect.
 
Last edited:
D

David Harper

Audioholic Intern
Man thanks! i’m on lisinopril! gotta Dr. appointment at the end of this month will get him to change up for sure on my blood pressure meds. Thanks Bro!! Mine is a very high hiss also. I just learned to live with it.
ask if your doc will prescribe diltiazem. It's the best thing that ever happened to me. It lowers bp, slows down a fast heartbeat and stabilizes an irregular one.
 

newsletter
  • RBHsound.com
  • BlueJeansCable.com
  • SVS Sound Subwoofers
  • Experience the Martin Logan Montis
Top